Pennsylvania, 2022

Damaging Winds in Pennsylvania, July 1, 2022

July 1, 2022 · NWS CLE · 2 events in 1 county or zone

A surface cold front drifted southeastward across northern Indiana, southeast Lower Michigan, southern Ontario, and into northwest Ohio during the afternoon through early evening of the 1st. Simultaneously, a pre-frontal surface trough axis in the warm sector moved generally eastward across northern Ohio and western Lake Erie toward eastern Lake Erie and northwest Pennsylvania.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CLE wrote it up.

A surface cold front drifted southeastward across northern Indiana, southeast Lower Michigan, southern Ontario, and into northwest Ohio during the afternoon through early evening of the 1st. Simultaneously, a pre-frontal surface trough axis in the warm sector moved generally eastward across northern Ohio and western Lake Erie toward eastern Lake Erie and northwest Pennsylvania. Low-level convergence and ascent along the pre-frontal trough axis acted as a focus for the development of multicellular showers and thunderstorms amidst weak to moderate MUCAPE, moderate DCAPE, and moderate to strong effective bulk shear. One of the multicell thunderstorms produced isolated straight-line wind damage in Erie County, Pennsylvania.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before the first event at Jul 1, 2:33 PM EST, 2 hours 16 minutes earlier.

Area forecast discussion, Jul 1, 2:33 PM EST, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
333 PM EDT Fri Jul 1 2022

.SYNOPSIS...

A cold front will cross the region overnight and settle south of the
area on Saturday. High pressure will build over the region for the
remainder of the weekend and into New York on the 4th of July.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...

The cold frontal passage tonight is the main weather event during
this period. Despite plenty of solar heating today, MLCAPE remains
rather modest for July with values generally below 1000 J/KG.
Effective wind shear is low but is expected to increase to 30-40
knots this evening. Convection is developing along the front in
Michigan and along I-70 where deeper moisture resides. We still
expect scattered showers and storms to spread into the region over
the next several hours and some development is occurring along
the lake breeze near CLE. With limited CAPE and a steep lower
level lapse rates, DCAPE values are somewhat supportive for
microburst development in some of the stronger cells. The
convective activity will diminish after sunset and largely end
by 12Z Saturday.

High pressure will gradually build into the region for the rest of
the weekend and provide generally fair and cooler weather. There
could be an isolated shower Saturday afternoon west of I-71 but we
will not mention it in the forecast.

&&

.SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/...

Cold front will remain over the Ohio Valley Sunday, with high
pressure taking control of the lower Great Lakes. All precipitation
will lie along the front, so anticipate dry weather through Monday
morning.

By Monday, a warm front will begin to lift north towards the local
area. Moisture may begin to increase across the area as early as
Monday afternoon and can't rule out widely scattered showers and
perhaps a few isolated thunderstorms Monday afternoon. Long range
guidance is still hinting at a complex of thunderstorms moving
southeast across the Upper Midwest and possibly into NW OH late
Monday night into early Tuesday which will need to be watched, but
at the moment it looks like the complex will be weakening as it
moves into a drier environment. Will continue to monitor the
thunderstorm potential for late Independence Day and update and
message any threats if needed.

Temperatures will be near normal Sunday and will begin to increase
once again Monday. Most locations will reach the upper 80s to lower
90s, although NW PA may be a few degrees cooler. Sunday night will
feature lows in the upper 50s to lower 60s, with slightly warmer
temps possible close to the lake.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...

An unsettled weather pattern will continue through the majority of
next week as a frontal boundary drapes itself across the region.
Several vorticity maxima will ripple along the front, leading to
several opportunities for scattered showers and thunderstorms, best
chance during peak heating during the afternoon and evening. Still
too early to get too specific with PoPs, as any precipitation
chances will be highly dependent on the location of the front along
with any boundaries that are left behind from previous convection.

Temperatures will be near to a couple of degrees above normal
through next Friday. As stated in the previous discussion,
temperatures will be influenced by any cloudiness.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
VFR condition currently prevail across the region but scattered
showers and thunderstorms are expected to develop near and
along a cold front that will cross the region this evening and
overnight. Storm coverage will increase through 22Z and ceilings
and visibilites will drop to MVFR conditions in the heavier
storm cells. Southwest winds of 10-15 knots with gusts to near
25 knots will continue ahead of the front into this evening.
Winds will shift to the northwest after the frontal passage.
Showers and thunderstorm coverage will diminish after sunset.

VFR conditions will return later tonight and continue into much
of the weekend as high pressure builds into the region.

Outlook...Non-VFR possible at times in showers and thunderstorms
Monday night into Wednesday mainly in the afternoon and early
evening.

&&

.MARINE...
Southwest winds 10 to 15 knots will continue through this evening as
a cold front approaches from the west. Scattered showers and
thunderstorms may move across the lake with the cold front this
evening and winds and waves will be locally higher near convection.
The passage of the cold front will result in northwesterly winds
around 6 to 12 knots and waves of 2 to 3 feet. Winds become
southwesterly in the wake of the front Saturday, before veering to
the northeast by Sunday morning. Waves may build to 2 to 3 feet from
the Islands to Willowick due to enhanced onshore flow Sunday
morning, but not anticipating any headlines at this time. Wind
direction will become variable Monday through Wednesday, but wind
speeds should remain below 15 knots.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...None.
PA...None.
MARINE...None.

&&

SYNOPSIS...LaPlante
NEAR TERM...LaPlante
SHORT TERM...LaPlante
LONG TERM...Maines
AVIATION...LaPlante
MARINE...Maines
Hazardous weather outlook, Jul 1, 3:27 PM EST, 1 hour 22 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
427 PM EDT Fri Jul 1 2022

LEZ142>149-162>169-OHZ003-006>014-017>023-027>033-036>038-047-089-
PAZ001>003-022030-
Maumee Bay to Reno Beach OH-Reno Beach to The Islands OH-
The Islands to Vermilion OH-Vermilion to Avon Point OH-
Avon Point to Willowick OH-Willowick to Geneva-on-the Lake OH-Geneva-
on-the-Lake to Conneaut OH-Conneaut OH to Ripley NY-
Detroit River Lt. to Maumee Bay OH to Reno Beach OH beyond 5NM
offshoreline to US-Canadian border-
Reno Beach to The Islands OH beyond 5NM off shoreline to US-
Canadian border-
The Islands to Vermilion OH beyond 5 nm off shoreline to US-
Canadian border-
Vermilion to Avon Point OH beyond 5 nm off shoreline to US-
Canadian border-
Avon Point to Willowick OH beyond 5 nm off shoreline to US-
Canadian border-Willowick to Geneva-on-the-
Lake OH beyond 5NM off shoreline to US-Canadian border-Geneva-on-the-
Lake to Conneaut OH beyond 5 nm off shoreline to US-Canadian border-
Conneaut OH to Ripley NY beyond 5 nm off shoreline to US-
Canadian border-Lucas-Wood-Ottawa-Sandusky-Erie-Lorain-Cuyahoga-Lake-
Geauga-Ashtabula Inland-Hancock-Seneca-Huron-Medina-Summit-Portage-
Trumbull-Wyandot-Crawford-Richland-Ashland-Wayne-Stark-Mahoning-
Marion-Morrow-Holmes-Knox-Ashtabula Lakeshore-Northern Erie-
Southern Erie-
427 PM EDT Fri Jul 1 2022

This Hazardous Weather Outlook is for Lake Erie, north central
Ohio, northeast Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...Tonight.

Scattered thunderstorms are likely this evening. A few storms may
produce damaging wind gusts and small hail.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Jul 1, 4:11 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Cleveland OH
511 PM EDT Fri Jul 1 2022

OHZ003-006>008-012200-
Wood OH-Ottawa OH-Sandusky OH-Lucas OH-
511 PM EDT Fri Jul 1 2022

...Strong thunderstorms will impact portions of Ottawa, western
Sandusky, Wood and Lucas Counties through 600 PM EDT...

At 510 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Swanton to 6 miles north of Weston to near
Deshler. Movement was east at 40 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Toledo, Bowling Green, Fostoria, Perrysburg, Oregon, Sylvania,
Rossford, Waterville, Northwood, Whitehouse, North Baltimore,
Holland, Weston, Maumee, Ottawa Hills, Walbridge, Pemberville,
Millbury, Haskins and Luckey.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4172 8387 4173 8346 4171 8347 4171 8345
      4170 8346 4169 8344 4170 8344 4169 8343
      4169 8341 4163 8338 4125 8340 4125 8342
      4117 8342 4117 8388
TIME...MOT...LOC 2110Z 251DEG 35KT 4162 8387 4143 8383 4128 8392

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Clark
Special weather statement, Jul 1, 4:41 PM EST, 8 minutes before
Special Weather Statement
National Weather Service Cleveland OH
541 PM EDT Fri Jul 1 2022

OHZ003-007-008-012245-
Ottawa OH-Sandusky OH-Lucas OH-
541 PM EDT Fri Jul 1 2022

...Strong thunderstorms will impact portions of Ottawa, Sandusky and
northeastern Lucas Counties through 645 PM EDT...

At 540 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Northwood to near Woodville to near Fostoria.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fremont, Port Clinton, Oregon, Bellevue, Clyde, Oak Harbor,
Gibsonburg, Genoa, Woodville, Elmore, Green Springs, Ballville,
Marblehead, Bettsville, Risingsun, Lindsey, Rocky Ridge, Clay Center,
Helena and Burgoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4168 8341 4161 8311 4152 8298 4151 8299
      4152 8294 4152 8289 4158 8285 4153 8282
      4154 8271 4150 8275 4149 8296 4146 8299
      4146 8304 4145 8304 4142 8294 4144 8285
      4125 8284 4125 8342
TIME...MOT...LOC 2140Z 268DEG 35KT 4160 8348 4144 8344 4123 8348

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

Clark

The radar

The Buffalo radar (KBUF), 132 km away, was scanning. The volume nearest the first event began at 21:46 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Erie

When
July 1, 4:49 PM EST
Where
Erie County, 3.55 mi NE of Wesleyville
Measured
50 kt (58 mph) estimated gust
Reported by
Broadcast Media
Coordinates
42.167, -79.952

Trees downed in Harborcreek.

Thunderstorm Wind, Erie

When
July 1, 4:55 PM EST
Where
Erie County, 0.89 mi W of Mooreheadville
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
42.202, -79.867

Multiple trees downed about two-miles WSW of North East.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2022Every state in 2022This day in weather historyWarnings in Pennsylvania, July 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1032670, 1032664.